Hail, Osage
- When
- April 24, 3:33 PM CST
- Where
- Osage County, 6 mi SW of Melvern
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.433, -95.717
4 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 2:40 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 340 PM CDT THU APR 24 2003 ...THUNDERSTORM CHANCES THROUGH THE PERIOD AND TEMPERATURES THE MAIN CONCERNS... WRAPPED UP LOW TRACKING EAST THROUGH SOUTH CENTRAL KS AT PRESENT TIME AND WILL CONTINUE TO TRACK EAST INTO MISSOURI LATER TONIGHT PER MODELS. ONGOING SCATTERED SEVERE THUNDERSTORMS OVER EAST CENTRAL KS WILL DIMINISH TO SHOWERS BY LATE EVENING AS SUN SETS AND LOSE DAYTIME HEATING. WILL GO WITH UNQUALIFIED WORDING FOR THE EVENING HOURS AND OVERNIGHT AS SHOULD CONTINUE TO SEE AT LEAST LIGHT RAIN...EVEN AFTER MIDNIGHT...IN DEFORMATION ZONE NORTH OF UPPER LOW. FOR FRIDAY...MODELS CONSISTENT IN SHOWING SOME LIGHT PRECIP LIKELY LINGERING INTO THE MORNING HOURS OVER EASTERN PART OF CWA. TIME SECTIONS ALSO INDICATING WILL MAINTAIN A MOSTLY OVERCAST STRATOCU DECK FOR MOST OF THE DAY. THUS...WILL HOLD HIGHS TO MAINLY THE LOWER 60S ACROSS CWA. DRY FOR FRIDAY NIGHT AS SURFACE HIGH PRESSURE RIDGE SETTLES OVER AREA. AFTER ALL THE RAIN...COULD SEE SOME FOG DEVELOP OVER AREA...BUT WILL HOLD OFF ON PUTTING INTO FORECAST JUST YET. SATURDAY STILL LOOKING DRY AND WARMER AS SOUTH WINDS RETURN AHEAD OF NEXT FRONT THAT WILL MOVE INTO CWA LATE SATURDAY NIGHT AND SUNDAY. MAIN ENERGY FOR SUNDAY SYSTEM WILL REMAIN WELL TO NORTH OF CWA...BUT WILL DRAG A FRONT ACROSS THE AREA DURING THE DAY SUNDAY. MODELS INDICATING FAIR AMOUNT OF VERTICAL MOTION AND GIVING SOME QPF SO WILL CONTINUE WITH CHANCE FOR THUNDERSTORMS FOR CWA. BEYOND SUNDAY...PLETHORA OF MODELS BEGINNING TO DIVERGE AND GIVING A VARIETY OF POSSIBILITIES FOR TUESDAY...WEDNESDAY AND THURSDAY. FOR NOW...HAVE CONTINUED WITH DRY FORECAST FOR MONDAY...THEN WILL CARRY CHANCE FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY. .TOP...NONE. 38
KSZ008>012-020>024-026-034>040-054>056-058-059-242300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1138 AM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THE STORMS COULD REACH SEVERE LIMITS...ESPECIALLY SOUTH OF INTERSTATE 70. LARGE HAIL WILL BE THE MAIN THREAT FROM THESE STORMS. FLOODING IS ALSO A POSSIBLILTY...ESPECIALLY ACROSS EAST CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0357 PM HARTFORD KS .75 INCH HAIL
04/24/03 LYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 PM 5 W EMPORIA KS 1.75 INCH HAIL
04/24/03 LYON
0414 PM LEBO KS .75 INCH HAIL
04/24/03 COFFEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 4 SW AMERICUS KS 1.75 INCH HAIL
04/24/03 LYONThe Topeka radar (KTWX), 77 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
4 hail, 1 tornado. Local standard time, as filed.
A weak tornado touched down briefly and knocked down trees and 2 power poles and damaged an out building.
Large hail damaged some windows near Melvern.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346422, 5346423, 5346424, 5346425, 5346426.